Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 23, NWS Billings, MT

August 11, 2005Yellowstone County, Montana

NWS Billings, MT issued this tornado warning at Aug 11, 2005, 9:25 PM MDT for Yellowstone County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 9:25 PM MDT (03:25 UTC)
Expired
Aug 11, 2005, 9:55 PM MDT
In force
30 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 13 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 120329
TORBYZ
MTC111-120415-
/O.NEW.KBYZ.TO.W.0023.050812T0325Z-050812T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 1015 PM MDT

* AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ACTON...OR 
  ABOUT 11 MILES NORTHWEST OF BILLINGS...MOVING EAST AT 20 MPH. THE  
  STORM WILL STAY TO THE NORTH OF BILLINGS.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHEPHERD AND HUNTLEY BY 1010 PM MDT
  7 MILES WEST OF WORDEN BY 1015 PM MDT

GOLF BALL SIZE HAIL WAS ALSO REPORTED WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4598 10876 4585 10873 4587 10815 4610 10821

$$

JKL
1 follow-up statement
000 
WWUS55 KBYZ 120355
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
952 PM MDT THU AUG 11 2005

MTC111-120402-
/O.CAN.KBYZ.TO.W.0023.000000T0000Z-050812T0415Z/
YELLOWSTONE MT-
952 PM MDT THU AUG 11 2005

...THE TORNADO WARNING FOR CENTRAL YELLOWSTONE COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE STORM 
WHICH HAD PROMPTED THE TORNADO WARNING HAS WEAKENED...THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4598 10876 4585 10873 4587 10815 4610 10821

$$

JKL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 11, 8:54 PM MDT, 31 minutes earlier.

Area forecast discussion, Aug 11, 8:54 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MDT THU AUG 11 2005

.SHORT TERM...VALID FOR FRI AND SAT...

ACTIVE SEVERE WEATHER AT THIS TIME WITH WARM AIR ADVECTION
KICKING IN COMBINED WITH LOW CONVERGENCE OVER SOUTHERN ZONES. HAVE
TWEAKED POPS UP AFTER 06Z AS WAVE MOVES IN AND WAA CONTINUES. ALSO
RAISED POPS TO LIKELY TOMORROW AFTERNOON IN WESTERN ZONES. RASCH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

FEW CHANGES TO THE GOING FORECAST. MAIN ADJUSTMENT WAS TO POPS.
DECREASED POPS SUNDAY AND SUNDAY NIGHT AS CONVERGENCE ALOFT SHOULD
PUT LARGE SUBSIDENCE AREA OVER SOUTHERN MONTANA. ANOTHER WAVE
ALOFT MOVES THROUGH ON MONDAY AFTERNOON FOR AN ADDITIONAL CHANCE
OF AFTERNOON AND EVENING SHOWERS. RIDGE ALOFT BUILDS INTO THE AREA
TUESDAY AND SOUTHWEST FLOW BECOMES ESTABLISHED THURSDAY. NEXT
SYSTEM DEVELOPS OVER PACIFIC NORTHWEST AND BEGINS TO SHED PIECES
OF ENERGY FURTHER TO THE EAST OVER MONTANA. STILL A LOT OF
UNCERTAINTY REGARDING STRENGTH AND TIMING OF NEXT SYSTEM SO LEFT
BROAD BRUSHED LOW POPS IN PLACE. TEMPERATURES SHOULD SLOWLY
INCREASE INTO THE MID TO UPPER 80S BY THURSDAY...WHICH IS NEAR
NORMAL FOR THIS TIME OF YEAR. CHAMBERS

&&

.AVIATION...

EXPECT VFR CONDITIONS THIS AFTERNOON INTO THIS EVENING WITH
ISOLATED SHOWERS AND THUNDERSTORMS MAINLY WEST OF AN MLS-4BQ LINE.
PRECIPITATION SHOULD DIMINISH AFTER MIDNIGHT. PATCHY MVFR TO IFR
CONDITIONS ARE EXPECTED TO DEVELOP AFTER 3 AM MDT WITH FOG
REDUCING VISIBILITIES TO AROUND 3 MILES AT TIMES. INCREASING
CLOUDINESS AND SHOWER ACTIVITY WILL DEVELOP BY MID MORNING FRIDAY. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 055/063 045/062 046/076 055/080 056/082 058/085 056/083
    46/R    76/R    22/W    00/B    00/B    22/T    22/T
LVM 047/066 036/063 041/073 045/080 046/082 047/083 046/081
    33/R    66/R    22/W    02/T    21/B    22/T    22/T
HDN 054/066 043/063 045/079 053/083 057/085 058/087 057/085
    36/R    44/R    22/W    00/B    00/B    22/T    22/T
MLS 054/067 046/064 046/076 054/082 056/085 057/084 056/082
    23/R    32/R    12/W    00/U    00/B    02/T    22/T
4BQ 051/071 047/063 046/076 053/082 054/084 055/087 054/085
    24/R    43/R    22/W    02/T    01/B    22/T    22/T
BHK 052/067 043/061 046/074 052/078 053/080 054/083 053/081
    22/R    32/R    12/W    00/U    00/B    22/T    22/T
SHR 051/068 045/062 042/075 050/082 051/084 052/086 051/084
    34/R    76/R    20/B    02/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Local storm report, Aug 11, 9:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
903 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          1 W MOLT                45.87N 108.95W
08/11/2005                   STILLWATER         MT   TRAINED SPOTTER

&&

WR
Local storm report, Aug 11, 9:04 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             1 W MOLT                45.87N 108.95W
08/11/2005  1.75 INCH        STILLWATER         MT   AIRPLANE PILOT

&&

WR
Local storm report, Aug 11, 9:10 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 E MOLT                45.87N 108.83W
08/11/2005  1.75 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

&&

WR
Local storm report, Aug 11, 9:22 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ABSAROKEE               45.52N 109.44W
08/11/2005  1.25 INCH        STILLWATER         MT   TRAINED SPOTTER

&&

WR

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:08 PM MDTSevere Thunderstorm WarningBYZStillwater52 min
Aug 11, 8:32 PM MDTTornado WarningBYZStillwater28 min
Aug 11, 8:45 PM MDTTornado WarningBYZYellowstone45 min
Aug 11, 9:21 PM MDTSevere Thunderstorm WarningBYZStillwater39 min
Aug 11, 11:23 PM MDTSevere Thunderstorm WarningBYZStillwater39 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.